Georgia, 2003

Hail and Damaging Winds in Georgia, August 10, 2003

August 10, 2003 · NWS FFC · 8 events in 4 counties and zones

3 hail, 2 lightning, 2 thunderstorm wind, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$127,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 10, 4:00 AM EST, 9 hours 15 minutes earlier.

Area forecast discussion, Aug 10, 4:00 AM EST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT SUN AUG 10 2003

UPDATED TO INCLUDE AVIATION DISCUSSION.

LITTLE CHANGE IN WEATHER PATTERN.  TROF CONTINUES TO BE THE FOCUSING
MECHANISM FOR THIS FORECAST PERIOD. A SERIES OF SHORT WAVES WILL
MOVE THRU THE BASE OF TROF TO CONTINUE SCATTERED AFTERNOON/EVENING
THUNDERSTORMS GOING FOR YET ANOTHER DAY...ESPECIALLY ALONG EASTERN
SECTIONS. SURFACE TROF AND UPPER TROF ALIGNING...AND PLENTY OF
MSTR REMAINS AVAILABLE...THE NORTH AND EAST SECTIONS OF CWA WILL
HAVE MORE NUMEROUS THUNDERSTORM ACTIVITY THAN PREVIOUS PERIOD. BY
TUESDAY...THE TROF GETS PUSHED FURTHER WEST AS AREA OF HI PRESSURE
BUILDS WESTWARD. CHANCE OF THUNDERSTORMS REMAIN...BUT DIMINISHED
COVERAGE.

.PRELIMINARY POINT TEMPS/POPS...
KATL 86 68 86 68 / 30 30 20 20
KAHN 87 67 88 68 / 40 40 30 20
KGVL 85 67 85 67 / 40 40 20 20
KRMG 89 65 89 68 / 30 30 20 20
KCSG 90 69 90 71 / 30 30 30 20
KMCN 89 68 89 71 / 40 40 30 20

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

37

AVIATION DISCUSSION...
NOT EXPECTING LOW CEILINGS THIS MORNING WITH LOW LEVEL WINDS
GENERALLY N. EXPECT SOME MVFR VSBYS DUE TO H/F. SCT TO BROKEN CU
LATER THIS MORNING RISING TO 4500-5500 FT. POTENTIAL FOR
THUNDERSTORMS LATER AFTERNOON WITH BEST CHANCES OVER E GA. SURFACE
WINDS CONTINUING TO BE LIGHT AND VARIABLE. WITH SURFACE TROUGH TO
THE S...BEST CHANCES WILL BE FOR LIGHT NW WINDS. HOWEVER...WILL NEED
TO WATCH FOR TROUGH TO REDEVELOP OVER AREA WHICH COULD CAUSE AND ESE
WINDS. BDL
Hazardous weather outlook, Aug 10, 10:10 AM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1110 AM EDT SUN AUG 10 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-102100-
1110 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A SURFACE TROUGH WILL CONTINUE FROM SOUTH OF COLUMBUS TO BETWEEN
ATHENS AND AUGUSTA. A TROUGH OF LOW PRESSURE AT HIGHER LEVELS IN THE
ATMOSPHERE WILL CONTINUE OVER THE AREA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
DOWNBURST WINDS. OTHERWISE...LIGHTNING AND LOCALLY HEAVY RAIN
CAN BE EXPECTED. THE BEST LOCATION FOR SEVERE THUNDERSTORMS
WILL BE ALONG AND SOUTHEAST OF A LINE FROM ATHENS TO COLUMBUS.
HOWEVER...THUNDERSTORMS MAY OCCUR ANYWHERE OVER NORTH AND CENTRAL
GEORGIA. THE BEST TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND
EVENING.

.DISCUSSION...
A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA. CAPES WILL
INCREASE TO 2500...ALONG WITH LIFTED INDICES OF MINUS 3 TO MINUS 6.
THIS WILL LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING. A JET STREAK MAY MOVE ACROSS PARTS OF CENTRAL
GEORGIA HELPING TO ENHANCE THUNDERSTORM DEVELOPMENT AND GIVE
POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS.

.OTHER HAZARDS...
THUNDERSTORMS THAT DEVELOP MAY BE SLOW MOVING. THIS WILL GIVE
INCREASED POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 10, 12:30 PM EST, 45 minutes before
GAZ097-101800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
130 PM EDT SUN AUG 10 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND HEAVY RAIN IN
LAURENS COUNTY UNTIL 200 PM EDT...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DEXTER...MOVING EAST AT 5 MPH. THIS STORM
WILL PRODUCE INTENSE CLOUD TO GROUND LIGHTNING...AND VERY HEAVY
RAIN. RAINFALL AMOUNTS OF UP TO 2 INCHES PER HOUR ARE POSSIBLE. THIS
COULD CAUSE BRIEF FLOODING OF LOW LYING AREAS AND SMALL STREAMS.
Special weather statement, Aug 10, 1:15 PM EST, 0 minutes before
GAZ076-101900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT SUN AUG 10 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN JEFFERSON COUNTY UNTIL 300 PM EDT...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND WRENS TO SOUTH OF WADLEY...MOVING EAST AT
10 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND
RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT
LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN ALSO BE EXPECTED WITH
THESE STORMS...AND POSSIBLY SOME SMALL HAIL.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 lightning, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Lightning, Jefferson

When
August 10, 1:15 PM EST
Where
Jefferson County, Louisville
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
33.055, -82.418 (the zone’s center; the record gives no point)

The Jefferson county 911 center reported that lightning struck a house and set it on fire. Damage estimates were inconclusive.

Hail, Cobb

When
August 10, 3:35 PM EST to 3:45 PM EST
Where
Cobb County, Marietta
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.950, -84.550

The public reported nickel to quarter-sized hail. In one instance, the public reported that it hailed, mostly penny-sized, from six to eight minutes.

Heavy Rain, Cobb

When
August 10, 3:45 PM EST to 4:45 PM EST
Where
Cobb County, Marietta
Reported by
GENERAL PUBLIC
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

The public reported that very heavy rain resulted in brief flooding of streets and parking lots in the area.

Thunderstorm Wind, Newton

When
August 10, 5:26 PM EST
Where
Newton County, Stewart
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.417, -83.867

The Newton county 911 center reported that several trees were down on Georgia Highway 212 near Stewart, one tree was down on Georgia Highway 36 near Stewart, one tree was down on Georgia Highway 11 near Mansfield, one tree was down on Georgia Highway 142 near Newborn, and yet another tree was down on Rutledge Road near the Morgan county line.

Hail, Newton

When
August 10, 5:26 PM EST
Where
Newton County, Mansfield
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.517, -83.733

The Newton county 911 center reported quarter-sized hail.

Lightning, Newton

When
August 10, 5:26 PM EST
Where
Newton County, Newborn
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
33.555, -83.850 (the zone’s center; the record gives no point)

The Newton county 911 center reported that a house was set on fire. Damage estimates were inconclusive.

Hail, Newton

When
August 10, 6:25 PM EST to 6:35 PM EST
Where
Newton County, Covington
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.600, -83.867

The Newton county 911 center reported golf ball-sized hail.

Thunderstorm Wind, Wilkinson

When
August 10, 10:30 PM EST
Where
Wilkinson County, Mc Intyre
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
32.850, -83.200

The Wilkinson County News reported that thunderstorm winds caused extensive damage, with trees blown down onto roads, bridges, railroad tracks, and power lines. Several homes were severely damaged when large trees fell on or through the roofs of the homes. A large tree was also blown down at the Unimin Corporation. At least two roads were blocked because of downed trees. Crews worked much of the night to restore electrical and phone service to the area and clean debris from the roadways.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374576, 5374577, 5374578, 5374572, 5374573, 5374574, 5374575, 5374834.